MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSFT0304
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/04/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior communicating artery (acom) using penumbra smart coils (smart coils).During the procedure, after inserting a smart coil into the rotating hemostasis valve (rhv) of a non-penumbra microcatheter, the smart coil would not advance from its starting position; therefore, it was removed.The procedure was completed using another smart coil and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 9.0 and 137.0 cm from the proximal end.The embolization coil was intact with its pusher assembly.The inner diameter (id) of the introducer sheath and the outer diameter of the pusher assembly mid-joint were measured within specification.Resistance was encountered as the pusher assembly was advanced from its starting position and as the kinks in the pusher assembly were advanced through the introducer sheath; however, the smart coil was able to advance through a demonstration microcatheter and out of the distal tip.Conclusions: evaluation of the returned smart coil revealed that the pusher assembly was kinked.If the device is forcefully advanced against resistance, damage such as a kinked pusher assembly may occur.The root cause of resistance could not be determined.The id of the introducer sheath and the od of the pusher assembly mid-joint was measured within specification.During the functional test, resistance while advancing the smart coil from its starting position and as the kinks in the pusher assembly were being advanced through the introducer sheath.However, the smart coil was able to advance completely through the demonstration microcatheter and out of the distal tip.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7555557
Report Number3005168196-2018-01080
Device Sequence Number2029622
Product Code HCG
UDI-Device Identifier00814548015033
UDI-Public00814548015033
Combination Product (Y/N)Y
Initial Reporter CountryGM
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/04/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date10/24/2022
Device Catalogue Number400SMTSFT0304
Device Lot NumberF80180
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/08/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 05/04/2018
Supplement Date Received by Manufacturer09/14/2018
Initial Report FDA Received Date05/30/2018
Supplement Report FDA Received Date09/17/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age61 YR
Date Report Sent to FDA01/01/2005